Winter Storm, Salt River & Wyoming Ranges
- When
- December 12, 3:00 AM MST to December 13, 2:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Strong westerly flow off the Pacific Ocean brought abundant moisture to the mountains and valleys of western Wyoming. Mountain snowfall generally ranged from around 16 to 23 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong westerly flow off the Pacific Ocean brought abundant moisture to the mountains and valleys of western Wyoming. Mountain snowfall generally ranged from around 16 to 23 inches. The highest totals of 20 to 23 inches fell in a swath from the northern Wyoming Range north through Teton County to the extreme south end of Yellowstone National Park. The Bondurant Valley and the north half of Star Valley recorded the most snowfall among western valley sites. Totals of 12 to 16 inches were common from Alpine to Thayne with a foot observed at Bondurant. Most other valley locations recorded totals of 6 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 11, 2:56 PM MST, 12 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 256 PM MST FRI DEC 11 2009 .SHORT TERM...TONIGHT THROUGH MONDAY WEAK UPPER LEVEL HIGH PRESSURE RIDGE OVER WYOMING WILL SHIFT EAST TONIGHT WITH BACKING FLOW ALOFT OVER WESTERN AND CENTRAL WYOMING. A PACIFIC LOW PRESSURE TROUGH OVER THE WESTERN GREAT BASIN AND CENTRAL CALIFORNIA WILL MOVE EAST NORTHEAST SPREADING PACIFIC MOISTURE INTO WESTERN WYOMING LATE TONIGHT. ISENTROPIC LIFT WILL COMBINE WITH OROGRAPHIC LIFT...WEAK MID LEVEL INSTABILITY AND UPPER DIVERGENCE FOR LIGHT SNOW TO DEVELOP AFTER MIDNIGHT IN THE WESTERN MOUNTAINS DESCENDING TO THE VALLY FLOORS BY SUNRISE. WATER VAPOR IMAGERY SHOWS A SIGNIFICANT MOISTURE PLUME FROM THE CENTRAL PACIFIC INTO THE GREAT BASIN LOW. A SERIES OF SHORTWAVE TROUGHS ARE EMBEDDED IN THE FLOW TO NORTHWEST OF THE HAWAIIAN ISLANDS. MODELS SHOW A NEARLY STEADY FEED OF MOISTURE INTO WESTERN WYOMING WITH PWS FROM .35 TO .40 OF AN INCH SHOWING GOOD DEEP LAYER MOISTURE TRANSPORT INTO WESTERN WYOMING. THE SOUTHWEST FLOW SPREADS THE MOISTURE ACROSS SOUTHWEST INTO SOUTH CENTRAL WYOMING AS WELL. PERIODS OF NEAR STEADY SNOWFALL ARE EXPECTED IN THE WEST FROM SATURDAY MORNING THROUGH SUNDAY WITH DECREASING MOISTURE AND COLDER AIR FILTERING IN SUNDAY EVENING. SNOWFALL OF 3 TO 8 INCHES EVERY 12 HOURS PRODUCE ACCUMULATIONS OF 9 TO 24 INCHES OVER 36 HOURS. LOCAL HIGHER AMOUNTS ARE POSSIBLE. A WINTER STORM WATCH HAS BEEN ISSUED FOR MUCH OF THE WEST. THE SOUTHWEST AREAS ADJACENT TO THE WATCH MAY REQUIRE WINTER WEATHER ADVISORIES SATURDAY THROUGH SUNDAY, THIS WOULD IMPACT SWEETWATER AND SUBLETTE COUNTIES AS WELL AS THE EAST SLOPES OF THE WIND RIVER MOUNTAINS WHERE LIGHTER SNOWFALL AMOUNTS...BUT STRONG WINDS ARE LIKELY. OVERALL THE MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND STRENGTH OF THE STORM SYSTEM. MAIN IMPACTS ARE WITH HIGHER DETAIL IN THE FINER RESOLUTION NAM VARIANTS. THE COARSER GFS AND SREF PRECIP FIELDS ARE VERY CLOSE. LATE SUNDAY AND SUNDAY NIGHT A CANADIAN CLOD FRONT WILL SWEEP SOUTH INTO NORTHERN WYOMING WITH THE DEEPEST SOUTHERN PUSH EXPECTED EAST OF THE BIGHORN MOUNTAINS. THE SPREAD OF SNOW EAST OF THE CONTINENTAL DIVIDE IS MUCH MORE UNCERTAIN THAN THE SNOW ACROSS THE WEST AND SOUTH. THE BEST CHANCE WILL BE IN THE BIGHORN MOUNTAINS AND NORTHERN JOHNSON COUNTY AND IN THE NORTHERN PART OF THE BIG HORN BASIN. THE SOUTHERN EXTENT OF THE SNOW IS VERY DIFFICULT TO DETERMINE WITH THE SPREAD IN THE MODELS AT THIS TIME. THE GFS IS STRONGER THAN THE NAM AT THIS TIME. SOME SNOW WILL REMAIN IN COLDER AIR INTO THE WESTERN MOUNTAINS SUNDAY NIGHT AND MONDAY WITH LIGHTER ACCUMULATIONS EXPECTED. TEMPERATURES OVERALL WILL BE WARMER WITH THE CLOUD COVER...WIND AND PRECIPITATION OVER THE AREA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN CHANGE TO MONDAY NIGHT AND TUESDAY FORECAST WAS TO NUDGE ARCTIC FRONT INTO NORTH CENTRAL WYOMING MONDAY ALONG WITH INCREASING CHANCES FOR LIGHT SNOW BEHIND THE FRONT. AFTERWARDS...FEW CHANGES TO FORECAST WITH FLAT UPPER RIDGE BUILDING OVER THE WESTERN U.S. WITH CHANCES OF SNOW GRADUALLY DECREASING OUT WEST AND AN OVERALL WARMING TREND TUESDAY THROUGH FRIDAY. GFS DETERMINISTIC REMAINS THE MOST AGGRESSIVE BRINGING ARCTIC FRONT BACK DOWN ACROSS NORTH CENTRAL WYOMING MONDAY AS LOBE ON WEST END OF CANADIAN VORTEX ROTATES SOUTHWARD INTO THE NORTHERN PLAINS AS PATTERN OVER NORTHWEST AMPLIFIES WITH RIDGE BUILDING OFF NW COAST. ECMWF REMAINS FLATTER WITH THE FLOW WITH MORE MODIFIED ARCTIC FRONT NUDGING INTO NORTHEAST WYOMING BEFORE QUICKLY WASHING OUT MONDAY NIGHT. IN COLLABORATION WITH OFFICES TO THE NORTH AND EAST...A COMPROMISE NOT-SO-GFS-COLD...NOT-SO-MILD-ECMWF SOLUTION WORKED OUT WITH HIGHS THE NORTHERN BIG HORN BASIN AND JOHNSON CTY IN THE TEENS MONDAY ALONG WITH HIGH CHANCE/LIKELY -SN. SURFACE PRESSURES FALL RAPIDLY MONDAY NIGHT ACROSS NORTHEAST WYOMING AS ARCTIC HIGH SLIDES EASTWARD...AS RIDGE BUILDS IN ALOFT. FLAT DIRTY RIDGE TO CONTINUE TO BRING CHANCES OF SNOW TO THE WEST THROUGH THE PERIOD IN WESTERLY FLOW WITH SEVERAL EMBEDDED WEAK SHORTWAVES. SPREAD BETWEEN GFS AND ECMWF INCREASE GREATLY BY FRIDAY WITH ECMWF BUILDING SHARP RIDGE OVER INTERMOUNTAIN WEST WHILE GFS KEEPS STRONG ONSHORE FLOW INTO NORTHWEST AND FAVORABLE OROGRAPHIC PRECIPITATION PATTERN INTO WESTERN MOUNTAINS. PERSISTENCE FAVORED IN THIS LATTER PERIOD...LESS AMPLIFICATION WITH NEAR CLIMO-POPS IN THE WEST. H7 TEMPERATURES UP TO -2C TO -4C ACROSS THE AREA BY WEDNESDAY SO SIGNIFICANT WARMING IN STORE FOR AREAS ABLE TO MIX OUT. FOR WIND RIVER BASIN AND LOWER ELEVATIONS OF BIG HORN BASIN THIS WARMING ALOFT MAY ONLY ACT TO STEEPEN INVERSIONS. FORECAST HIGHS THUS LAG AROUND 8-10F IN THESE AREAS WITH NIGHTTIME LOWS ALSO REFLECTING MUCH COLDER TEMPERATURES ALONG LOWER RIVER VALLEYS. && .AVIATION... VFR WILL REMAIN EAST OF THE CONTINENTAL DIVIDE THROUGH SATURDAY WITH A STRONG GRADIENT PROVIDING GUSTY SWLY WINDS. WINDS MAY GUST TO AROUND 45 MPH FROM KRKS TO KCPR AGAIN SATURDAY AFTN AND EVE. EVEN PARTS OF THE BIG HORN AND WIND RIVER BASINS COULD GET QUITE BREEZY WITH THE MID LEVEL PATTERN EXPECTED TO SET UP OVER WYOMING. A MOIST WESTERLY FLOW WILL AID SNOWFALL IN THE WESTERN MOUNTAINS OF WYOMING LATE TONIGHT THROUGH SATURDAY. SNOW COULD BE MODERATE TO HEAVY AT TIMES IN THE MOUNTAINS SATURDAY AND SATURDAY EVE. WINDS WILL COMBINE WITH THE SNOW AND RESULT IN NEAR ZERO VSBYS. SOME OF THIS COULD SPILL INTO THE WESTERN VALLEYS...WHERE OCNL MVFR CONDITIONS WILL PERSIST EARLY THIS WEEKEND. && .FIRE WEATHER... DRY CONDITIONS EXPECTED THIS EVENING. THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER IS EXPECTED TO SEE GUSTY SOUTHWEST WIND OF 30G40KT...ESPECIALLY IN THE GREEN MOUNTAIN AND RATTLESNAKE RANGE AND NATRONA COUNTY. ADDITIONALLY...BREEZY WIND IS EXPECTED OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS WITH A WIND OF 40G50KT OVER THE HIGHER ELEVATIONS...WITH WIND OF 30G40KT POSSIBLE IN THE IMMEDIATE VALLEYS. LIGHT SNOW SHOWERS WILL DEVELOP THIS EVENING OVER THE WESTERN MOUNTAINS AND VALLEYS. THIS SNOWFALL WILL INCREASE IN INTENSITY AND COVERAGE THROUGH SATURDAY AND SUNDAY. THE HEAVIER SNOWFALL RATES ARE EXPECTED TO OCCUR BETWEEN SATURDAY NIGHT AND SUNDAY NIGHT...A WINTER STORM WATCH HAS BEEN ISSUED FOR SATURDAY THROUGH SUNDAY FOR THE WESTERN MOUNTAINS AND VALLEYS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR WYZ001-012>014-023>025-027. && SHORT TERM...C.BAKER LONG TERM...AEM AVIATION...KPL FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 232 PM MST FRI DEC 11 2009 WYZ001>020-022>030-120700- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 232 PM MST FRI DEC 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...A WINTER STORM WATCH IS IN EFFECT FOR THE WESTERN MOUNTAINS OF WYOMING UNTIL SUNDAY AFTERNOON... .DAY ONE...TONIGHT CLOUDS WILL INCREASE OVER WESTERN WYOMING WITH SNOW DEVELOPING ACROSS THE FAR WEST LATE. ADDITIONALLY...WINDS WILL REMAIN GUSTY AT TIMES IN THE HIGH COUNTRY AND FROM THE GREEN MOUNTAINS TO NEAR CASPER MOUNTAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PACIFIC STORM SYSTEM WILL BRING AREAS OF MODERATE TO HEAVY SNOW TO WESTERN WYOMING ON SATURDAY. THE SNOW IS EXPECTED TO CONTINUE... MAINLY WEST OF THE DIVIDE...UNTIL SUNDAY AFTERNOON. SNOWFALL AMOUNTS BY THAT TIME COULD RANGE FROM ONE TO TWO FEET IN THE MOUNTAINS WITH FIVE TO TEN INCHES OF SNOW ACROSS MOST OF THE WESTERN VALLEYS. PERSONS PLANNING TRAVEL ACROSS WESTERN WYOMING ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS OR UPDATES AS THIS SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199991, 199986, 199988, 199989, 199992, 199985, 199987.